Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 178, NWS Huntsville, AL

July 30, 2012Colbert County, Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 30, 2012, 11:16 PM CDT for Colbert County, Franklin County, Alabama. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2012, 11:16 PM CDT (04:16 UTC)
Expired
Jul 31, 2012, 12:15 AM CDT
In force
59 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 89 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 11:57 PM CDTTSTM WND DMG3 N Littleville, ALTREE DOWN ON BLUE RD. TIME ESTIMATED BY RADAR
Jul 30, 11:57 PM CDTTSTM WND DMGCherokee, ALPOWER OUTAGE. DAMAGE TO ROOF OF LIBRARY. TIME ESTIMATED BY RADAR.
Jul 30, 11:58 PM CDTTSTM WND DMG5 W Belgreen, ALA TREE WAS KNOCKED DOWN ALONG HIGHWAY 24 NEAR COUNTY ROAD 21. TIME ESTIMATED BY RADAR.
Jul 31, 12:09 AM CDTTSTM WND DMG4 Nnw Littleville, ALA TREE WAS BLOWN DOWN ON COUNTY FARM ROAD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
3400 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS54 KHUN 310416
SVRHUN
ALC033-059-310515-
/O.NEW.KHUN.SV.W.0178.120731T0416Z-120731T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1116 PM CDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA...

* UNTIL 1215 AM CDT

* AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN 
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR IUKA...AND MOVING 
  SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALLSBORO...MALONE...
  MAUD...MT HESTER...
  MYNOT...
  PLEASANT SITE...BARTON...
  SRYGLEY CHURCH...POSEY LOOP...
  DEMPSEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3461 8813 3486 8809 3476 8785 3474 8784
      3473 8779 3461 8750 3430 8785 3431 8790
TIME...MOT...LOC 0415Z 313DEG 30KT 3472 8816

$$
2 follow-up statements
308 
WWUS54 KHUN 310442
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 PM CDT MON JUL 30 2012

ALC033-059-310515-
/O.CON.KHUN.SV.W.0178.000000T0000Z-120731T0515Z/
COLBERT AL-FRANKLIN AL-
1142 PM CDT MON JUL 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR FRANKLIN AND SOUTHWESTERN COLBERT COUNTIES...

AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR MYNOT...OR ABOUT 14
MILES NORTHEAST OF RED BAY...MOVING SOUTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POSEY
LOOP...SRYGLEY CHURCH...NEW BETHEL...DEMPSEY...CROOKED OAK...COLBERT
HEIGHTS...BELGREEN...LITTLEVILLE...RUSSELLVILLE...ROCKWOOD...
ISBELL...PLEASANT RIDGE...DUKETON...THARPTOWN AND LA GRANGE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
PARTS OF ALCORN COUNTY MISSISSIPPI. THIS IS AN EXTREMELY DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS!

&&

LAT...LON 3461 8813 3486 8809 3476 8785 3474 8784
      3473 8779 3461 8750 3430 8785 3431 8790
TIME...MOT...LOC 0440Z 313DEG 30KT 3458 8798

$$
867 
WWUS54 KHUN 310458
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1158 PM CDT MON JUL 30 2012

ALC033-059-310515-
/O.CON.KHUN.SV.W.0178.000000T0000Z-120731T0515Z/
COLBERT AL-FRANKLIN AL-
1158 PM CDT MON JUL 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR FRANKLIN AND SOUTHWESTERN COLBERT COUNTIES...

AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR BELGREEN...OR ABOUT
8 MILES WEST OF RUSSELLVILLE...MOVING SOUTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LITTLEVILLE...ROCKWOOD...ISBELL...PLEASANT RIDGE...DUKETON AND
THARPTOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3461 8813 3479 8809 3475 8796 3471 8787
      3465 8775 3457 8756 3430 8785 3431 8790
TIME...MOT...LOC 0458Z 313DEG 30KT 3448 8785

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 9:07 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 30, 9:07 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 PM CDT MON JUL 30 2012

.UPDATE...
NO CHANGES TO FCST ATTM.

&&

.DISCUSSION...
AT THE SFC A LOW PRESSURE AREA WAS OVER NRN AR WITH A FRONTAL
BOUNDARY EXTENDING FROM SRN KS TO NRN AL. AT 5H...A LARGE RIDGE
CONTINUES OVER THE SWRN US...PROVIDING TRICKY NW FLOW ACROSS THE
SERN US. THE COMBINATION OF THE EASTWARD MOVING SFC LOW ALONG THE SFC
BOUNDARY...AN UPPER DISTURBANCE AND 8H WINDS BETWEEN 20 TO 30
KT...WILL INCREASE THE COVERAGE OF SHRA/TSRA ACROSS THE CWA BEGINNING
ARND MIDNIGHT OVER NW AL. SOME STORMS OVERNIGHT COULD BECOME STRONG
TO SVR WITH DAMAGING WINDS THE MAIN THREAT. HAIL UP TO THE SIZE OF
QUARTERS AND HVY RAIN WILL ALSO BE POSSIBLE. ONE FACTOR THAT MAY
LIMIT THE COVERAGE OF STORMS ACROSS THE TN VALLEY WOULD BE A FAIRLY
DRY LAYER FROM 8H TO THE SFC.

07

&&

.AVIATION...
/ISSUED 654 PM CDT MON JUL 30 2012/
FOR 00Z TAFS...CENTER OF UPPER HIGH IS OVER TX WHICH IS PUTTING OUR
CWA IN NW FLOW. STLT/RADARS ARE SHOWING AN AREA OF CONVECTION
DEVELOPING OVER NE AR. ATTM THE UPPER FLOW PATTERN WOULD KEEP THIS
AREA OF CONVECTION TO THE WEST OF THE TN VALLEY. THERE IS ALSO A
LARGE BAND OF MAINLY SHRA ACTIVITY ACROSS PORTIONS OF MO/SRN IL AND
WRN KY. BASED ON STLT/RADAR TRENDS ITS BEGINNING TO LOOK LIKE THE
THREAT OF STRONGER STORMS MAY BE WEST OF THE TAF SITES WITH OUR CWA
RECEIVING MOSTLY SHRA. NAM TIME SECTIONS WERE SHOWING A FAIRLY DRY
LAYER FROM 8H DOWN TO THE SFC...SUGGESTING MORE OF AN ELEVATED TSRA
THREAT FOR OUR CWA. FOR NOW WILL PUT VCSH IN MAIN BODY OF TAFS FROM
06Z TO ARND 16Z. WILL GO WITH A TEMPO GROUP FOR TSRA BETWEEN 06Z AND
10Z TONIGHT. VFR CONDITIONS ARE EXPECTED FOR TAFS...EXCEPT DURING
TSRA WHERE MVFR MAY OCCUR.

07

&&

.PREV DISCUSSION...
/ISSUED 309 PM CDT MON JUL 30 2012/
SEVERAL SHORTWAVE TROUGHS CONTINUE TO MARCH ACROSS THE NORTHERN
PORTIONS OF NORTH AMERICA WITH SEVERAL MID-UPPER SHORTWAVE TROUGHS
OFF THE COAST OF ALASKA TOWARDS THE CANADA/U.S. BORDER. MEANWHILE,
SEVERAL SHORTWAVE TROUGHS/EDDIES ARE CONTINUING TO ROUND THE
ENTRENCHED RIDGE OVER TX.

A SHORTWAVE TROUGH ROUNDING THE EASTERN FRINGES OF AN ENTRENCHED
RIDGE OF HIGH PRESSURE IS BRINGING SHOWERS ALONG WITH MID TO HIGH
LEVEL CLOUDS ACROSS THE TN VALLEY. WEAK SFC CYCLOGENESIS ALONG WITH
A 35-40 KTS. 850 HPA JET INDUCED FROM THIS TROUGH OVER SOUTHERN MO
WILL BE BRINGING INCREASED WIND SHEAR THIS EVENING AND DURING THE
OVERNIGHT. THIS WIND SHEAR COMBINED WITH THE MODERATE TO HIGH
INSTABILITY, IS EXPECTED TO RESULT IN THE DEVELOPMENT OF STRONG TO
POSSIBLY SEVERE THUNDERSTORMS, INITIALLY OVER NW AL. HOWEVER, AS THE
INDUCED WEAK SFC LOW/THERMAL BOUNDARY APPROACHES FROM THE NW
OVERNIGHT, AN ENHANCED LLJ DEPICTED BY THE NAM APPEARS TO RESULT IN
WEAKER THUNDERSTORMS DUE TO ITS ADVECTION OF WARM/DRY AIR. NOT
EXACTLY SURE WHETHER TO BELIEVE THIS SOLUTION AT THIS TIME. STORM
MODE, BASED ON THE SHEAR PROFILE, APPEARS TO BE CELLULAR, BUT COULD
TRANSITION TO MULTI-CELLULAR AT TIMES. THE MAIN THREATS APPEAR TO BE
DAMAGING WINDS AND HEAVY RAINFALL. HOWEVER, THERE IS A SECONDARY
THREAT WITH ANY OF THE STORMS WITH STRONGER UPDRAFTS THAT MAY PRODUCE
LARGE HAIL. HAVE RAISED POPS TONIGHT GIVEN THE MODEL SOLUTION
CONVERGENCE.

CONVECTIVE ACTIVITY WILL LIKELY BE ONGOING ACROSS THE AREA DURING
THE MORNING TOMORROW AND MAY CONTINUE THROUGH THE REST OF THE
AFTERNOON AND EVENING ON TUESDAY. INSTABILITY DOES LOOK TO WEAKEN
CONSIDERABLY BEHIND THE PASSAGE OF THE SHORTWAVE TROUGH LATER
TOMORROW MORNING. SO, LATER SHIFTS MAY NEED TO TAPER POPS TOMORROW
AS STORMS WEAKEN/DISSIPATE. HOWEVER, STRONG TO SEVERE THUNDERSTORMS
STILL LOOK POSSIBLE, ESPECIALLY SOUTH OF THE TN RIVER AND OVER NE AL
AS DAYTIME HEATING INCREASES INSTABILITY (MAINLY FOR A BRIEF TIME
PERIOD BTWN 15-18Z). DAYTIME HIGHS ARE FORECAST TO SOAR INTO THE MID
TO POSSIBLY UPPER 90S, BUT HAVE HELD BELOW METMOS GUIDANCE AS IT
APPEARS TO BE OVERDONE. HAVE ALSO INCLUDED SOMEWHAT DRIER AIR WHICH
HAS TRANSLATED TO HEAT INDEX VALUES AROUND 100 DEGREES.

ONCE THIS SHORTWAVE CLEARS, CONVECTIVE ACTIVITY SHOULD WEAKEN AND
DISSIPATE TOMORROW EVENING INTO THE OVERNIGHT PERIOD. THERE IS A
THREAT FOR PATCHY FOG, BUT HAVE NOT INCLUDED IN THE FORECAST YET,
GIVEN THE LIKELIHOOD OF LINGERING CONVECTIVE ANVIL DEBRIS CLOUDS. BY
WEDNESDAY, MORE DIURNALLY DRIVEN ISOLATED AFTERNOON THUNDERSTORMS
WILL BE THE MAIN THREAT DURING THE AFTERNOON HOURS.

ON WEDNESDAY EVENING INTO LATE WEDNESDAY NIGHT, AN ADDITIONAL WEAK
SHORTWAVE CROSSES THE MO VALLEY INTO W TN/N MS. IT DOES APPEAR THAT
ADDITIONAL THUNDERSTORMS MAY BE POSSIBLE OVER NW AL AND EXTENDING
INTO THE CENTRAL PORTIONS OF MS BY EARLY THURSDAY MORNING. YET
ANOTHER SHORTWAVE TROUGH APPEARS TO CROSS THE REGION ON THURSDAY
AFTERNOON AND EVENING. NOW THIS SOLUTION OF THE LAST SHORTWAVE ON
THURSDAY IS MAINLY DEPICTED BY THE GFS. GIVEN THE UNCERTAINTY WITH
THIS SOLUTION WILL JUST KEEP CHC OF THUNDERSTORMS FOR NOW.

THE REST OF THE EXTENDED FORECAST MAINLY INVOLVES A TRANSITION FROM
A TROUGH TO A MORE RIDGE-LIKE PATTERN BY THE EARLY PART OF NEXT WEEK.
THIS WILL MEAN THAT THE WEEKEND FORECAST WILL MAINLY CONCERN
DIURNALLY DRIVEN AFTERNOON CONVECTION WITH VERY HOT CONDITIONS (UPPER
90S) POSSIBLE DURING THE AFTERNOON HOURS.

SL.77

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 30, 8:17 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
817 PM CDT MON JUL 30 2012

ALZ001>010-016-TNZ076-096-097-311000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
817 PM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT BEGINNING AROUND
MIDNIGHT AS A STRONG DISTURBANCE CROSSES THE REGION. SOME STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING STRAIGHT LINE
WINDS...HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG TO SEVERE THUNDERSTORMS WITH GUSTY STRAIGHT LINE WINDS MAY
LINGER INTO TUESDAY...AS THE DISTURBANCE SLOWLY EXITS TO THE
SOUTHEAST.

TYPICAL MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL RETURN ON
WEDNESDAY...CONTINUING INTO THE WEEKEND. GUSTY WINDS WILL BE THE MAIN
THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE POSSIBLE LATE TONIGHT THROUGH EARLY TUESDAY MORNING.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:51 PM CDTSpecial Weather StatementHUNCullman24 min
Jul 31, 12:08 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin52 min
Jul 31, 12:16 AM CDTSevere Thunderstorm WarningHUNCullman44 min
Jul 31, 1:38 AM CDTSpecial Weather StatementHUNColbert, Lauderdale67 min
Jul 31, 2:03 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale57 min
Jul 31, 2:49 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence41 min
Jul 31, 2:59 AM CDTSpecial Weather StatementHUNMarshall46 min
Jul 31, 3:36 AM CDTSpecial Weather StatementHUNDeKalb39 min
Jul 31, 3:43 AM CDTSpecial Weather StatementHUNCullman47 min
Jul 31, 4:12 AM CDTSpecial Weather StatementHUNDeKalb48 min
Jul 31, 5:54 AM CDTSevere Thunderstorm WarningHUNJackson21 min
Jul 31, 6:18 AM CDTSpecial Weather StatementHUNJackson27 min
Jul 31, 6:20 AM CDTSpecial Weather StatementHUNMarshall25 min
Jul 31, 7:07 AM CDTSpecial Weather StatementHUNLawrence, Morgan53 min
Jul 31, 7:38 AM CDTSpecial Weather StatementHUNCullman37 min
Jul 31, 8:04 AM CDTSpecial Weather StatementHUNCullman41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.